They come in sweet and sugary fruit flavors, cinnamon, vanilla, mango—even chocolate. Vaping flavors seem hard to resist for anyone with a sweet tooth, and teenagers are no exception.
E-cigarettes and other vaping devices are battery-operated devices that heat a liquid into an inhalable vapor, which typically contains nicotine (though not always), flavorings and other chemicals.
They can resemble traditional tobacco cigarettes, cigars or pipes, or pens and USB memory sticks.
A second vaping-related death has been confirmed in New York State leaving health officials calling for flavor bans all over the country.
Recent evidence suggests that vaping-related illness is linked to vitamin E acetate, a substance connected to marijuana products obtained on the black market.
Meanwhile school officials are scratching their heads to come up with ways to stop teens from using e-cigarettes.
By the end of October, the CDC had linked vaping to 1,479 cases of a mysterious lung disease and at least 33 people had died, including one in New York State.
The news prompted Frank Secret, John Jay High School’s resource officer, to propose a bold move: a “Turn in Your Vape: No Questions Asked” kiosk outside of his office in the high school’s main hallway.
With support from school administrator looking for a way to actively support the school’s alcohol and drug prevention policies, Secret ran the kiosk one day, on Friday, Nov. 15.
“I don’t think any other school in the area is doing something like this. I was a little nervous about it," said Secret, telling how 20 vapes (e-cigarettes) and two dozen pods were turned in by students on a single day, Friday, Nov. 15.
Secret placed ads on the kiosk about the dangers of vaping and a container with a crosscut on the cover. The measure was announced in the morning and through word of mouth among students.
“I gave mine to my friend and she dropped mine in for me,” said one student, according to the school.
“Some students turned in pods that were dark. They looked like they had been refilled,” said Secret. “The kids were scared.”
While students at John Jay High School sign a Code of Conduct at the beginning of each year which states that each school of the Katonah-Lewisboro School District is a non-vaping, non-smoking, tobacco-free campus, vaping material has been found in the high school for the last few years.
If a student is found with vaping material, he or she is suspended. However, there are signs that vaping at John Jay High School may be decreasing. The quantity of vaping material found in the school’s bathrooms is less than last year, Secret reported.
Days after John Jay High School’s “Turn in Your Vape: No Questions Asked,” a second vape-related death was confirmed in New York State. The school plans to have another “turn in your vape day” in the spring.
Meanwhile, "students are encouraged to hand over devices at any time to Officer Secret, and families are encouraged to have conversations at home about the dangers of vaping," said Principal Steven Siciliano.
The following Monday, even though the kiosk was gone, students continued to give Secret their vape products. E acetate could be the cause of vaping-related illnesses and deaths across the country, including the now two in New York State.
Since Secret began his effort, a second person in New York State has died from "vaping-associated illness," Gov. Andrew Cuomo said Wednesday, Nov. 20.
"The Department of Health has confirmed the second death due to a vaping-associated illness in New York—a male in his 30s from Manhattan with a reported history of using e-cigarettes and vape products. Based on an investigation and medical record review, DOH has determined the death to be vaping-related. DOH is continuing its robust investigation into the cause of these illnesses, but in the meantime our message on vaping remains unchanged: if you don't know what you're smoking, don't smoke it," said Cuomo.
The Centers for Disease Control and Prevention has determined that vitamin E acetate is a "chemical of concern" associated with e-cigarettes or vaping product use that may lead to e-cigarette or vaping product use-associated lung injury or EVALI. Lab testing of fluid samples from the lungs of 29 patients with EVALI from 10 states found vitamin E acetate in all the samples, said the CDC on Thursday.
Vitamin E acetate is used as an additive, most notably as a thickening agent in THC-containing e-cigarette, or vaping, products, according to the CDC.
The CDC recommends that people should not use THC-containing e-cigarette (or vaping) products, particularly from informal sources like friends, family or in-person or online dealers. While this investigation is ongoing, vitamin E acetate should not be added to e-cigarette or vaping products, according to the CDC.In addition, people should not add any substance to e-cigarette or vaping products that are not intended by the manufacturer, including products purchased through retail establishments.
As of Nov. 20, 2, 290 cases of EVALI were reported to the CDC from 49 states (all expect Alaska) as well as the District of Columbia and two U.S. territories (Puerto Rico and U.S. Virgin Islands).Forty-seven deaths have been confirmed in 25 states and the District of Columbia as of Nov. 20. The CDC will still collect data this week, Nov. 24 to 30, but results will not be available until Dec. 5. Click here for CDC updates.